Clinical & Experimental Allergy

BSACI guidelines for the investigation of suspected anaphylaxis during general anaesthesia

Authors


Correspondence:
Dr S. M. Nasser, Allergy Clinic, Cambridge University NHS Foundation Trust, Cambridge CB2 0QQ, UK.
E-mail: shuaib.nasser@addenbrookes.nhs.uk

Summary

Investigation of anaphylaxis during general anaesthesia requires an accurate record of events including information on timing of drug administration provided by the anaesthetist, as well as timed acute tryptase measurements. Referrals should be made to a centre with the experience and ability to investigate reactions to a range of drug classes/substances including neuromuscular blocking agents (NMBAs) intravenous (i.v.) anaesthetics, antibiotics, opioid analgesics, non-steroidal anti-inflammatory drugs (NSAIDs), local anaesthetics, colloids, latex and other agents. About a third of cases are due to allergy to NMBAs. Therefore, investigation should be carried out in a dedicated drug allergy clinic to allow seamless investigation of all suspected drug classes as a single day-case. This will often require skin prick tests, intra-dermal testing and/or drug challenge. Investigation must cover the agents administered, but should also include most other commonly used NMBAs and i.v. anaesthetics. The outcome should be to identify the cause and a range of drugs/agents likely to be safe for future use. The allergist is responsible for a detailed report to the referring anaesthetist and to the patient's GP as well as the surgeon/obstetrician. A shorter report should be provided to the patient, adding an allergy alert to the case notes and providing an application form for an alert-bracelet indicating the wording to be inscribed. The MHRA should be notified. Investigation of anaphylaxis during general anaesthesia should be focussed in major allergy centres with a high throughput of cases and with experience and ability as described above. We suggest this focus since there is a distinct lack of validated data for testing, thus requiring experience in interpreting tests and because of the serious consequences of diagnostic error.

Cite this as: P. W. Ewan, P. Dugué, R. Mirakian, T. A. Dixon, J. N. Harper and S. M. Nasser, Clinical & Experimental Allergy, 2010 (40) 15–31.

Ancillary